Death Reports Up Sharply. Reports of drug adverse events, including deaths, increased sharply in the first quarter of the 2008, a new report says. According to the Institute for Safe Medication Practices, the non-profit research group which compiled the report, much of the increase was due to side effects from the anti-smoking drug Chantix, as well as tainted heparin.
However, the narcotic pain reliever Oxycodone, the anti-anxiety medication Alprazolam (sold under the brand names Xanax, Reclam and Niravam) and Acetaminophen had the highest number of death reports in the same time period.
The Institute compiled its quarterly report from an analysis of new adverse drug event reports submitted to the Food & Drug Administration (FDA) Adverse Event Reporting System.
However, this reporting is voluntary, and only a small fraction of adverse drug events that occur are ever reported to FDA, or to drug manufacturers which then investigate and forward reports to the agency.
The Institute’s statement on its report also cautioned
The Institute’s statement on its report also cautioned that, while the sum of adverse event reports normally provides an overall adverse event profile for a drug, the individual reports themselves do not prove that the drug caused the event described.
According to the Institute’s latest quarterly report, adverse drug reactions and deaths hit record numbers in the first quarter of 2008. According to the report, there were:
- 20,745 new cases of serious injuries were reported, which is 38% higher than the average for the previous four quarters, and the highest for any quarter yet reported in a calendar quarter since 2006.
- 4,824 drug-related deaths were reported, a 2.6-fold increase from the previous quarter and the highest number of deaths yet reported since 2006. Fatal cases also accounted for a larger share of all serious cases: 23% of those in the first quarter of 2008 compared to a historical average of 16%.
- 1,464 (7.1%) of all cases of serious injuries were attributed to identifiable medication errors.
For the second straight quarter, Chantix accounted for more reported serious injuries than any other prescription drug, with a total of 1,001 new cases including 50 deaths. That number included numerous cases that involved vehicular or other accidents, or syncope with a high potential to cause accidents, the Institute says. Chantix has also been the subject of an FDA safety review involving psychiatric side effects, including suicidal behavior.
Ranked second in reported serious injuries was heparin
Ranked second in reported serious injuries was heparin, the subject of a major product recall after a potentially lethal contaminant was identified and traced to suppliers in China. In the first quarter of 2008, the FDA received 779 reports of serious injury in which heparin was the principal suspect drug, including 102 deaths.
Most strikingly, the Institute found that 10 different drugs this quarter could be linked to 100 or more deaths while in the previous 2 years, only 1-3 drugs accounted for 100 or more deaths.
The risks of many of these drugs, like Oxycodone, Alprazolam and others, have been the subject of previous safety warnings from the FDA and the Institute.
Two drugs linked to 100 or more deaths, acetaminophen (160 reported deaths) and ibuprofen (114 reported deaths), are among the most widely used drugs in the nation.
While both acetaminophen and ibuprofen have well-characterized safety profiles, the Institutes press release pointed out that an overdose of acetaminophen can result in irreversible injury to the liver and death. Ibuprofen carries warnings that sustained use can result in serious gastrointestinal side effects, and some may increase the risk of heart attack
Finally, the Institute also said it had investigated a surge in reported deaths associated with Fiorcet, a generic drug combination product containing acetaminophen, butalbital, and caffeine that is used to treat tension headaches. But the Institute determined that these reports did not indicate a safety problem, and instead were attributable to questionable coding of a published statistical report summarizing cases reported to the country’s poison control centers in 2006.